zbMATH — the first resource for mathematics

Associativity of the operator product expansion. (English) Zbl 1429.81041
Summary: We consider a recursive scheme for defining the coefficients in the operator product expansion (OPE) of an arbitrary number of composite operators in the context of perturbative, Euclidean quantum field theory in four dimensions. Our iterative scheme is consistent with previous definitions of OPE coefficients via the flow equation method or methods based on Feynman diagrams. It allows us to prove that a strong version of the “associativity” condition holds for the OPE to arbitrary orders in perturbation theory. Such a condition was previously proposed in an axiomatic setting in [the second author, SIGMA, Symmetry Integrability Geom. Methods Appl. 5, Paper 090, 45 p. (2009; Zbl 1188.81127)] and has interesting conceptual consequences: (1) One can characterise perturbations of quantum field theories abstractly in a sort of ”Hochschild-like” cohomology setting, (2) one can prove a “coherence theorem” analogous to that in an ordinary algebra: the OPE coefficients for a product of two composite operators uniquely determine those for \(n\) composite operators. We concretely prove our main results for the Euclidean \(\varphi_4^4\) quantum field theory, covering also the massless case. Our methods are rather general, however, and would also apply to other, more involved, theories such as Yang-Mills theories.{
©2015 American Institute of Physics}

81T05 Axiomatic quantum field theory; operator algebras
81T10 Model quantum field theories
81T15 Perturbative methods of renormalization applied to problems in quantum field theory
81R15 Operator algebra methods applied to problems in quantum theory
Full Text: DOI arXiv
[1] Hollands, S., Quantum field theory in terms of consistency conditions I: General framework, and perturbation theory via Hochschild cohomology, SIGMA, 5, 090, (2009) · Zbl 1188.81127
[2] Haag, R., Local quantum physics: Fields, particles, algebras, Texts and Monographs in Physics, (1992), Springer-Verlag · Zbl 0777.46037
[3] Borcherds, R. E., Vertex algebras, Kac-Moody algebras, and the monster, Proc. NatL. Acad. Sci. U. S. A., 83, 3068-3071, (1986) · Zbl 0613.17012
[4] Kac, V., Vertex Algebras for Beginners, (1997), American Mathematical Society
[5] Wilson, K., Non-Lagrangian models of current algebra, Phys. Rev., 179, 1499-1512, (1969)
[6] Hollands, S.; Kopper, C., The operator product expansion converges in perturbative field theory, Commun. Math. Phys., 313, 257-290, (2012) · Zbl 1332.81119
[7] Holland, J.; Hollands, S.; Kopper, C., The operator product expansion converges in massless \(\varphi_4^4\)-theory, Commun. Math. Phys., (2014) · Zbl 1337.81092
[8] Wald, R. M., Quantum Field Theory in Curved Spacetime and Black Hole Thermodynamics (Chicago Lectures in Physics), (1994), University Of Chicago Press · Zbl 0842.53052
[9] Hollands, S.; Wald, R. M., Quantum fields in curved spacetime, Phys. Rep., 574, 1-35, (2015) · Zbl 1357.81144
[10] Zimmermann, W., Normal products and the short distance expansion in the perturbation theory of renormalizable interactions, Ann. Phys., 77, 570-601, (1973)
[11] Keller, G.; Kopper, C., Perturbative renormalization of composite operators via flow equations. 2. Short distance expansion, Commun. Math. Phys., 153, 245-276, (1993) · Zbl 0793.47061
[12] Olbermann, H., Quantum field theory via vertex algebras, (2010), Cardiff University
[13] Huang, Y.-Z.; Kong, L., Full field algebras, Commun. Math. Phys., 272, 345-396, (2007) · Zbl 1153.17012
[14] Holland, J.; Hollands, S., Operator product expansion algebra, J. Math. Phys., 54, 072302, (2013) · Zbl 1287.81085
[15] Hollands, S.; Wald, R. M., Axiomatic quantum field theory in curved spacetime, Commun. Math. Phys., 293, 85-125, (2010) · Zbl 1193.81076
[16] Hollands, S.; Wald, R. M., Quantum field theory in curved spacetime, the operator product expansion, and dark energy, Gen. Relativ. Gravitation, 40, 2051-2059, (2008) · Zbl 1152.83363
[17] Holland, J.; Hollands, S., Recursive construction of operator product expansion coefficients, Commun. Math. Phys., 336, 1555-1606, (2015) · Zbl 1429.81042
[18] Gross, J. L.; Yellen, J.; Zhang, P., Handbook of Graph Theory, (2013), CRC Press
[19] Caianiello, E. R., Combinatorics and Renormalization in Quantum Field Theory, (1973), W. A. Benjamin
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.